Alert archive / Utah / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 7, 2015, 1:53 PM MDT for Tooele County, Utah. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2015, 1:53 PM MDT (19:53 UTC)
- Expired
- May 7, 2015, 2:45 PM MDT
- In force
- 52 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 156 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 7.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
280 WUUS55 KSLC 071953 SVRSLC UTC045-072045- /O.NEW.KSLC.SV.W.0002.150507T1953Z-150507T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 153 PM MDT THU MAY 7 2015 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL TOOELE COUNTY IN UTAH... * UNTIL 245 PM MDT * AT 152 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 24 MILES NORTH OF IBAPAH...OR 24 MILES SOUTH OF WENDOVER...AND MOVING NORTHEAST AT 20 MPH. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL TOOELE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4028 11402 4041 11404 4067 11402 4056 11367 TIME...MOT...LOC 1952Z 211DEG 16KT 4038 11402 $$ LC
1 follow-up statement
980 WWUS55 KSLC 072016 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 216 PM MDT THU MAY 7 2015 UTC045-072045- /O.CON.KSLC.SV.W.0002.000000T0000Z-150507T2045Z/ TOOELE UT- 216 PM MDT THU MAY 7 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR WEST CENTRAL TOOELE COUNTY... AT 215 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19 MILES SOUTH OF WENDOVER...MOVING NORTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL TOOELE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4033 11397 4041 11404 4067 11402 4056 11367 TIME...MOT...LOC 2015Z 211DEG 16KT 4047 11395 $$ LC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 10:56 AM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 7, 10:56 AM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1056 AM MDT THU MAY 7 2015 .SYNOPSIS... A COLD UPPER LOW OVER CALIFORNIA WILL TURN EAST AND MOVE SLOWLY ACROSS THE GREAT BASIN FRIDAY THROUGH SATURDAY. THIS LOW WILL BRING WIDESPREAD PRECIPITATION AND COOLER TEMPERATURES TO THE ENTIRE REGION OVER THE WEEKEND. && .DISCUSSION...CLOSED LOW CONTINUES TO CHURN SOUTH THROUGH CENTRAL CALIFORNIA PER MORNING WATER VAPOR AND H5 ANALYSIS. DOWNSTREAM OF THIS FEATURE THE ZONE OF UPPER DIFFLUENCE CONTINUES TO BECOME MORE PRONOUNCED ACROSS WEST CENTRAL AND NORTHERN UTAH AS THE EXIT REGION OF THE UPPER JET IMPINGES FROM THE SOUTH AND WEST. AS A WHOLE THE AIRMASS CONTINUES TO DRY FROM SOUTH TO NORTH...BUT BULK OF THIS DRYING IS AT THE MID AND UPPER LEVELS...DEWPOINTS REMAINING IN MID TO UPPER 40S MOST AREAS NORTHER OF THE I-70 CORRIDOR. SREF ENSEMBLE AND BUFR DATA INDICATE INCREASED SBCAPE ON THE ORDER OF 500-1000 J/KG THIS AFTERNOON ACROSS THE NORTHERN HALF OF THE AREA. EFFECTIVE SHEAR CURRENTLY 25 TO 35 KNOTS PER SPC MESOANALYSIS AND SHOULD ONLY INCREASE A BIT MORE AS THE EXIT REGION OF THE UPPER JET SETTLES OVER WESTERN UTAH OVER THE NEXT SEVERAL HOURS. COMBINATION OF AFOREMENTIONED UPPER SUPPORT...INSTABILITY PROFILES AND JUST ENOUGH LOW/MID LEVEL MOISTURE WILL SUPPORT ANOTHER ROUND OF CONVECTION THIS AFTERNOON AND EVENING. LIFTING CONDENSATION LEVELS REMAIN QUITE LOW /750-1500M/ AND WITH NET DRYING ALOFT ORGANIZED UPDRAFTS WILL LIKELY BE STRONGER THAN THE LAST FEW DAYS. POTENTIAL OF SOME ORGANIZED AND STRONG THUNDERSTORM DEVELOPMENT EXISTS FOR CENTRAL AND NORTHERN PORTINS WITH SMALL HAIL AND BRIEF HEAVY RAINFALL THE PRIMARY THREATS. HRRR INDICATING INCREASED AREAL COVERAGE OF SHOWERS/STORMS LATE AFTERNOON/EVENING ACROSS THE WASATCH FRONT...LIKE THIS IDEA. OPTED TO BUMP POPS ACROSS NORTHERN UTAH THIS EVENING TO HIGH CHANCE/LIKELY AS SUCH. OTHER UPDATES INCLUDE A NET DECREASE IN POPS TODAY SOUTH OF I-70 AND MINOR CHANGES TO SKY GRIDS TO REFLECT RECENT TRENDS. PREVIOUS DISCUSSION FOLLOWS... THE VARIOUS GLOBAL MODELS ARE ALL IN GOOD AGREEMENT WITH THE TIMING AND TRAJECTORY OF THE UPPER LOW THROUGH THE REGION FRIDAY THROUGH SATURDAY. WILL LIKELY SEE A DRAMATIC INCREASE IN CONVECTIVE PRECIP BY FRIDAY AFTERNOON AS THE UPPER LOW CLOSES IN ON SOUTHWEST UTAH. SOLID SYNOPTIC-SCALE LIFT COMBINED WITH RAPID DESTABILIZATION WITH THE ARRIVAL OF THE MID-LEVEL COLD AIR SHOULD GENERATE WIDESPREAD CONVECTIVE PRECIP ACROSS SOUTHERN AND CENTRAL UTAH DURING THE AFTERNOON...THEN ACROSS THE REMAINDER OF THE FORECAST AREA BY FRIDAY EVENING. FOCUS OF THE HEAVIER PRECIP WILL SHIFT INTO NORTHERN AND CENTRAL UTAH AS THE UPPER LOW TRACK EAST THROUGH SOUTHERN UTAH LATE FRIDAY NIGHT AND SATURDAY. DEEP LAYER AND MOIST WARM ADVECTION WRAP AROUND FLOW ON THE NORTH AND WEST FLANKS OF THE UPPER LOW WILL GENERATE SUBSTANTIAL LIFT TO SUPPORT WIDESPREAD PRECIP. TEMPERATURES ALOFT WILL BE SUFFICIENTLY COLD TO CHANGE THE PRECIP-TYPE TO SNOW AT THE HIGHER ELEVATIONS. EXPECTED ACCUMULATIONS MAY REQUIRED WINTER WEATHER HIGHLIGHTS IN SUBSEQUENT FORECAST PACKAGES. ADJACENT VALLEY LOCATIONS...ESPECIALLY THROUGH NORTHWEST AND WEST-CENTRAL UTAH...WILL REMAIN IN RAIN WITH SUBSTANTIAL AMOUNTS ANTICIPATED. THE TURN OF THE UPPER LOW TO THE NORTHEAST INTO COLORADO WILL SERVE TO MAINTAIN SOME WRAP AROUND PRECIP WELL INTO SUNDAY. THIS PRECIP COULD INCREASE A BIT IN AREAL COVERAGE AND INTENSITY SUNDAY AFTERNOON AS ONE LAST SHORTWAVE TRAILING THE UPPER LOW AS IT MOVES OFF INTO THE CENTRAL PLAINS STATES. SHORTWAVE RIDGING SUNDAY NIGHT WILL BRING A QUICK END TO ANY LINGERING SHOWER ACTIVITY. AS HAS BEEN THE CASE OFTEN THIS SPRING...A SERIES OF CUT-OFF UPPER LEVEL LOWS STUCK ON THE WEST SIDE OF THE WESTERN US/CANADIAN RIDGE HAVE PRESENTED A WIDE RANGE OF POSSIBLE SOLUTIONS AMONGST THE GLOBAL MODEL GUIDANCE SUITE. THE 00Z EC AND 00Z CANADIAN ARE MOST ALIKE...FEATURING UPPER LEVEL RIDGING ACROSS THE GREAT BASIN EARLY MONDAY. AN UPPER LEVEL LOW IS FORECAST BY BOTH MODELS TO BE LOCATED OFF THE PACIFIC NORTHWEST COAST. BOTH THE EC AND THE CANADIAN KEEP THIS UPPER LEVEL LOW SOMEWHERE BETWEEN THE PACIFIC NORTHWEST COAST AND NORTHERN CALIFORNIA FOR MUCH OF THE WEEK. THE GFS ON THE OTHER HAND IS MUCH MORE PROGRESSIVE WITH THE UPPER LEVEL LOW...DIGGING THE LOW DOWN THE PACIFIC COAST EARLY IN THE WEEK AND THEN EJECTING THE LOW ACROSS THE DESERT SOUTHWEST MID TO LATE IN THE WEEK. DECIDED TO LEAN TOWARD A BLEND OF THE EC AND CANADIAN SOLUTIONS...WITH A FAIRLY AMPLIFIED RIDGE KEEPING THE UPPER LEVEL LOW OFF THE COAST FOR MUCH OF THE EXTENDED FORECAST PERIOD. THIS WOULD KEEP UTAH IN WESTERLY TO SOUTHWESTERLY FLOW...WITH OCCASIONAL WEAK SHORTWAVES ROTATING AROUND THE UPPER LEVEL LOW THROUGH THE NORTHERN INTERMOUNTAIN REGION PROVIDING ENOUGH LIFT FOR A FEW SHOWERS/THUNDERSTORMS ACROSS THE NORTH. KEPT NEAR CLIMO POPS IN EACH AFTERNOON TUESDAY THROUGH THURSDAY WITH NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES FOR MOST LOCATIONS. GIVEN THE MODEL TO MODEL INCONSISTENCIES AND THE FACT THAT THE GLOBAL MODELS STRUGGLE WITH THIS SYNOPTIC SET UP...CONFIDENCE IN THE LONG TERM FORECAST IS LOWER THAN AVERAGE. && .AVIATION...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE DAY AT THE SLC TERMINAL. LIGHT WINDS ARE EXPECTED TO BECOMING PREVAILING OUT OF THE WEST/NORTHWEST BY 19Z...THOUGH SHOWERS IN THE VICINITY OF THE TERMINAL MAY CAUSE PERIODS OF GUSTY AND/OR ERRATIC WINDS...PRIMARILY DURING THE LATE AFTERNOON AND EARLY EVENING. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC/AVIATION...MERRILL/TRAPHAGAN PREVIOUS DISCUSSION...CONGER/KRUSE FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 7, 6:04 AM MDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 604 AM MDT THU MAY 7 2015 UTZ001>016-019>021-517-518-WYZ021-081200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 604 AM MDT THU MAY 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED LIGHT RAIN SHOWERS WILL CONCENTRATE ACROSS FAR NORTHERN UTAH AND SOUTHWEST WYOMING EARLY THIS MORNING. SHOWERS ALONG WITH ISOLATED THUNDERSTORMS WILL RETURN THIS AFTERNOON...WITH MOST OF THIS ACTIVITY OVER AND NEAR THE HIGHER TERRAIN. SHOWERS AND STORMS WILL PERSIST INTO EARLY EVENING...THEN GRADUALLY DECREASE OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A PACIFIC STORM SYSTEM WILL GENERATE A SIGNIFICANT SPRING STORM FOR MOST OF THE OUTLOOK AREA FRIDAY THROUGH THE UPCOMING WEEKEND. SHOWERS AND THUNDERSTORMS WILL INCREASE QUICKLY ACROSS SOUTHERN AND CENTRAL UTAH AS THE CENTER OF THE STORM MOVES INTO SOUTHWEST UTAH ON FRIDAY. LOCALLY HEAVY VALLEY RAINS ARE POSSIBLE WITH THE STRONGER SHOWERS AND STORMS. SNOW AT THE HIGHEST ELEVATIONS COULD PRODUCE A COUPLE OF INCHES OF ACCUMULATION DURING THIS PERIOD. THE BULK OF THE PRECIPITATION WILL SHIFT INTO NORTHERN UTAH AND SOUTHWEST WYOMING FRIDAY NIGHT...THEN PERSIST THROUGH THE DAY SATURDAY. WIDESPREAD VALLEY RAIN AND HIGH ELEVATION SNOW ARE EXPECTED...WITH SEVERAL INCHES OF SNOW POSSIBLE ACROSS THE NORTHERN MOUNTAINS DURING THE WEEKEND. SUBSTANTIAL AMOUNTS OF RAIN ARE POSSIBLE FOR THE NORTH...WITH THE GREATEST AMOUNTS ALONG THE URBAN CORRIDOR. WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW WILL SHIFT SOUTH INTO CENTRAL UTAH FOR LATE SATURDAY THROUGH EARLY SUNDAY. WIDESPREAD PRECIPITATION WILL CONTINUE OVER ALL BUT EXTREME WESTERN UTAH THROUGH MUCH OF THE DAY SUNDAY. THIS PRECIPITATION WILL WIND DOWN QUICKLY SUNDAY EVENING AS HIGH PRESSURE ALOFT MOVES INTO THE REGION FROM THE WEST. WARMER TEMPERATURES AND DRY CONDITIONS ARE EXPECTED EARLY IN THE WEEK...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MAINLY NORTHERN AND WESTERN UTAH LATE TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:25 PM MDT | Special Weather Statement | SLC | Salt Lake, Utah | 50 min |
| May 7, 1:48 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 42 min |
| May 7, 2:33 PM MDT | Special Weather Statement | SLC | Tooele | 42 min |
| May 7, 2:37 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 38 min |
| May 7, 3:34 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 41 min |
| May 7, 3:38 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 52 min |
| May 7, 5:54 PM MDT | Special Weather Statement | SLC | Tooele | 51 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.